Alert archive / Texas / Tornado Warnings in 2017

Tornado Warning 31, NWS San Angelo, TX

May 19, 2017Brown County, Coleman County, Texas

NWS San Angelo, TX issued this tornado warning at May 19, 2017, 8:07 PM CDT for Brown County, Coleman County, Texas. It was in force for 38 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 19, 2017, 8:07 PM CDT (01:07 UTC)
Expired
May 19, 2017, 8:45 PM CDT
In force
38 min
Issued by
NWS San Angelo, TX
Area
Storm-based polygon
Tornado
Radar indicated
Hail
1.75 in

Counties Brown County, TX, Coleman County, TX

The radar

The Dyess AFB radar (KDYX), 105 km from the middle of the area, began a volume at 01:09 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 19, 8:15 PM CDTHAIL 1.754 Sw Brownwood, TXGOLF BALL SIZE HAILL REPORTED
May 19, 8:25 PM CDTHAIL 1.751 N Brownwood, TXEMERGENCY MANAGER REPORTS GOLF BALL SIZED HAIL JUST NORTH OF BROWNWOOD. ALSO HAD A WIND GUST OF 55 MPH.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 19, 7:44 PM CDTTornado WatchSPC7 hr

The nearest sounding before it

Fort Worth, TX (KFWD), launched 00:00Z, 1.1 hours before the alert went out and 199 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Fort Worth, TX at 00:00Z on 2017-05-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1629 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Fort Worth, TX at 00:00Z on 2017-05-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 189 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1629 J/kg
Mixed-layer CIN
-57 J/kg
Mixed-layer LCL
1516 m above ground
0-6 km bulk shear
39 kt
0-1 km storm-relative helicity
189 m²/s²
0-3 km storm-relative helicity
338 m²/s²
Significant tornado parameter
1.1
Supercell composite
20.6

Open this sounding in Storm Lab

The text

As transmitted.

883 
WFUS54 KSJT 200107
TORSJT
TXC049-083-200145-
/O.NEW.KSJT.TO.W.0031.170520T0107Z-170520T0145Z/

BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service San Angelo TX
807 PM CDT FRI MAY 19 2017

The National Weather Service in San Angelo has issued a

* Tornado Warning for...
  Southern Brown County in west central Texas...
  Southeastern Coleman County in west central Texas...

* Until 845 PM CDT
    
* At 806 PM CDT, a severe thunderstorm capable of producing a tornado
  was located near Brookesmith, or 7 miles southwest of Brownwood,
  moving east at 5 mph.

  HAZARD...Tornado and golf ball size hail. 

  SOURCE...Radar indicated rotation. 

  IMPACT...Flying debris will be dangerous to those caught without 
           shelter. Mobile homes will be damaged or destroyed. 
           Damage to roofs, windows, and vehicles will occur.  Tree 
           damage is likely. 

* This dangerous storm will be near...
  Brownwood around 845 PM CDT. 

Other locations impacted by this tornadic thunderstorm include Indian
Creek and Owens.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

&&

LAT...LON 3170 9868 3169 9875 3162 9878 3154 9889
      3146 9913 3146 9917 3170 9926 3191 9882
      3170 9867
TIME...MOT...LOC 0106Z 276DEG 5KT 3163 9909 

TORNADO...RADAR INDICATED
HAIL...1.75IN

$$

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Angelo, TX wrote its last area forecast discussion before this tornado warning went out at May 19, 6:38 PM CDT, 1 hour 29 minutes earlier.

Area forecast discussion, May 19, 6:38 PM CDT, 1 hour 29 minutes before
Area Forecast Discussion
National Weather Service San Angelo TX
638 PM CDT Fri May 19 2017

.AVIATION...
/00Z TAFS/

Have vicinity thunder at KABI and KBBD for isolated thunderstorms
this evening. A cold front will move south through the Big
Country toward midnight and along the I-10 corridor around
sunrise. A line of scattered showers and isolated thunderstorms
are expected along the front. Storms may persist through the day
along the I-10 corridor. Otherwise MVFR stratus will develop
toward or after midnight, both ahead and behind the front. Have
ceilings rising to VFR midday over all but southern terminals as
drier air moves in.

&&

.PREV DISCUSSION... /issued 308 PM CDT Fri May 19 2017/

SHORT TERM...
(Tonight and Saturday)

An upper low now centered over Colorado this afternoon will lift
northeast over the Central Plains by Saturday afternoon. A cold
front will push south through the Big Country tonight and through
the remainder of the forecast area by noon tomorrow. Showers and
thunderstorms will be likely over most of the forecast area
tonight with the better chance tomorrow over the southern half
of the area. Lows tonight will be in the mid to upper 50s across
the northern half of the area as the cold front moves through. The
southern half of the area will see lows in the morning in the low
to mid 60s.

LONG TERM...
(Saturday night through next Friday)

As the upper low lifts further to the northeast and over the Great
Lakes area, the upper flow over the forecast will be zonal.
Precipitation will be confined primarily to the southern half of
the area Sunday night through Monday night. As upper high pressure builds
over the western CONUS on Monday and our upper flow veers to the
northwest, a disturbance in the northwest flow aloft will bring
another chance of showers and thunderstorms to the most of the forecast
area. An upper disturbance rotating around the upper low stationed
over the Great Lakes region will push the next cold front south
through the forecast area on Tuesday with another chance of
showers and thunderstorms for all the CWA. Cooler post-frontal
afternoon highs on Tuesday and Wednesday will mostly be in the
70s with northernly winds. The forecast will be dry Wednesday
through the end of the week as afternoon highs warm back into the
80s on Thursday and the 90s on Friday. Morning lows on Wednesday
in the 50s will warm into the 60s Thursday and Friday morning.

&&

.PRELIMINARY POINT TEMPS/POPS...
Abilene 	 58  76  56  80 /  60  20  20  10
San Angelo 	 62  77  59  80 /  50  30  40  20
Junction 	 66  79  62  80 /  60  60  60  30
Brownwood 	 63  77  57  80 /  60  40  40  20
Sweetwater 	 56  75  55  80 /  40  10  10   5
Ozona      	 62  79  60  79 /  50  40  50  30

&&

.SJT WATCHES/WARNINGS/ADVISORIES...
None.
&&

99/99/04
Hazardous weather outlook, May 19, 3:07 PM CDT, 5 hours before
Hazardous Weather Outlook
National Weather Service San Angelo TX
307 PM CDT Fri May 19 2017

TXZ049-054-064>066-071>073-076>078-098-099-113-114-127-128-139-
140-154-155-168>170-202015-
Fisher-Nolan-Sterling-Coke-Runnels-Irion-Tom Green-Concho-
Crockett-Schleicher-Sutton-Haskell-Throckmorton-Jones-Shackelford-
Taylor-Callahan-Coleman-Brown-McCulloch-San Saba-Menard-Kimble-
Mason-
307 PM CDT Fri May 19 2017

This Hazardous Weather Outlook is for portions of west central
Texas.

.DAY ONE...This Afternoon and Tonight

Thunderstorms will be possible this afternoon and tonight across
much of West Central Texas. Some of these storms may become strong
to severe, with large hail, damaging winds, isolated tornadoes,
and dangerous lightning being the main hazards. In addition,
locally heavy rainfall will be possible.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

Thunderstorms will be possible across much of West Central Texas
Saturday through Tuesday. The main hazards will be dangerous
lightning and locally heavy rainfall.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed this afternoon and tonight.

In the hours before

Local storm report, May 19, 7:26 PM CDT, 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN ANGELO TX
726 PM CDT FRI MAY 19 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0724 PM     TORNADO          3 S SANTA ANNA          31.70N  99.32W
05/19/2017                   COLEMAN            TX   EMERGENCY MNGR

            TORNADO OFF HWY 283 ONE MILE DOWN 2683.

&&

EVENT NUMBER SJT1700110

PO
Local storm report, May 19, 7:27 PM CDT, 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN ANGELO TX
727 PM CDT FRI MAY 19 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0726 PM     HAIL             3 SSW SANTA ANNA        31.70N  99.34W
05/19/2017  E4.50 INCH       COLEMAN            TX   911 CALL CENTER

            SOFTBALL SIZE HAIL REPORTED

&&

EVENT NUMBER SJT1700111

PO
Local storm report, May 19, 7:30 PM CDT, 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN ANGELO TX
730 PM CDT FRI MAY 19 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0729 PM     TORNADO          4 SW BANGS              31.67N  99.18W
05/19/2017                   BROWN              TX   TRAINED SPOTTER

            TORNADO WITH DEBRIS IN AIR.

&&

EVENT NUMBER SJT1700112

PO
Local storm report, May 19, 7:31 PM CDT, 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN ANGELO TX
731 PM CDT FRI MAY 19 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0730 PM     TORNADO          4 W TRICKHAM            31.59N  99.30W
05/19/2017                   COLEMAN            TX   TRAINED SPOTTER

            TORNADO ON THE GROUND.

&&

EVENT NUMBER SJT1700113

PO
Local storm report, May 19, 7:32 PM CDT, 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN ANGELO TX
732 PM CDT FRI MAY 19 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0732 PM     HAIL             1 N MERETA              31.47N 100.14W
05/19/2017  E1.25 INCH       TOM GREEN          TX   PUBLIC

            HALF DOLLAR REPORTED IN MARETA.

&&

EVENT NUMBER SJT1700114

PO
Local storm report, May 19, 8:02 PM CDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN ANGELO TX
802 PM CDT FRI MAY 19 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0802 PM     HAIL             1 S BANGS               31.70N  99.13W
05/19/2017  E1.00 INCH       BROWN              TX   TRAINED SPOTTER

            QUARTER SIZE HAIL REPORTED

&&

EVENT NUMBER SJT1700115

PO

The office that day

Everything else NWS San Angelo, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 19, 7:04 PM CDTFlash Flood WarningSJTColeman, Concho, Runnels3 hr
May 19, 7:07 PM CDTTornado WarningSJTBrown, Coleman23 min
May 19, 7:10 PM CDTSevere Thunderstorm WarningSJTConcho, Tom Green50 min
May 19, 7:23 PM CDTSevere Thunderstorm WarningSJTThrockmorton25 min
May 19, 7:27 PM CDTTornado Warning Tornado observedSJTBrown, Coleman48 min
May 19, 7:31 PM CDTSevere Thunderstorm WarningSJTColeman, Concho, McCulloch, Runnels44 min
May 19, 7:47 PM CDTSevere Thunderstorm WarningSJTConcho, Tom Green43 min
May 19, 8:09 PM CDTFlash Flood WarningSJTBrown3 hr
May 19, 8:13 PM CDTSevere Thunderstorm WarningSJTColeman, McCulloch21 min
May 19, 8:14 PM CDTSevere Thunderstorm WarningSJTHaskell, Throckmorton46 min
May 19, 8:20 PM CDTSevere Thunderstorm WarningSJTConcho, Tom Green55 min
May 19, 8:42 PM CDTSevere Thunderstorm WarningSJTBrown, San Saba63 min
May 19, 8:47 PM CDTSevere Thunderstorm WarningSJTSchleicher, Tom Green43 min
May 19, 8:48 PM CDTSevere Thunderstorm WarningSJTThrockmorton42 min
May 19, 9:05 PM CDTSpecial Weather StatementSJTCrockett40 min
May 19, 9:08 PM CDTSevere Thunderstorm WarningSJTConcho, Tom Green52 min
May 19, 9:18 PM CDTAreal Flood AdvisorySJTConcho, Tom Green3 hr
May 19, 9:26 PM CDTSevere Thunderstorm WarningSJTSchleicher, Tom Green34 min
May 19, 9:52 PM CDTSevere Thunderstorm WarningSJTMcCulloch, San Saba38 min
May 19, 10:01 PM CDTSevere Thunderstorm WarningSJTConcho, Menard, Schleicher, Tom Green59 min
May 19, 10:10 PM CDTSpecial Weather StatementSJTMcCulloch65 min
May 19, 10:29 PM CDTSpecial Weather StatementSJTSan Saba46 min
May 19, 10:39 PM CDTSevere Thunderstorm WarningSJTSan Saba36 min
May 19, 10:50 PM CDTSevere Thunderstorm WarningSJTSchleicher40 min
May 19, 11:14 PM CDTSpecial Weather StatementSJTMenard46 min
May 19, 11:23 PM CDTSevere Thunderstorm WarningSJTConcho, McCulloch, Menard52 min
May 19, 11:27 PM CDTSpecial Weather StatementSJTMenard48 min
May 20, 12:00 AM CDTSevere Thunderstorm WarningSJTKimble, McCulloch, Mason, Menard45 min
May 20, 12:08 AM CDTSevere Thunderstorm WarningSJTKimble, Sutton52 min
May 20, 12:32 AM CDTSevere Thunderstorm WarningSJTMcCulloch, Mason, San Saba58 min
May 20, 12:55 AM CDTSevere Thunderstorm WarningSJTKimble50 min
May 20, 2:21 AM CDTSpecial Weather StatementSJTSchleicher54 min
May 20, 3:08 AM CDTSpecial Weather StatementSJTSchleicher67 min
May 20, 4:41 AM CDTSpecial Weather StatementSJTMenard, Sutton64 min
May 20, 5:19 AM CDTSpecial Weather StatementSJTCrockett56 min
May 20, 6:14 AM CDTSpecial Weather StatementSJTSutton61 min
May 20, 6:28 AM CDTSevere Thunderstorm WarningSJTCrockett, Sutton32 min

Nearby

Tornado Warnings in Texas, 2017Every tornado warning in 2017Tornadoes in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.